Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 4, 2020, 3:56 PM CDT for Carter County, Ripley County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2020, 3:56 PM CDT (20:56 UTC)
- Expired
- May 4, 2020, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, MO, Ripley County, MO
The radar
The Memphis radar (KNQA), 187 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:24 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 4, 2:24 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Paducah KY 224 PM CDT Mon May 4 2020 .SHORT TERM...(Tonight through Tuesday night) Issued at 224 PM CDT Mon May 4 2020 The main concern in the near term remains the potential for showers and thunderstorms late this afternoon and tonight, including the threat for severe thunderstorms late this afternoon into the evening hours. Low pressure will track from the southern Plains across southern Missouri tonight and into western Kentucky by Tuesday morning. The low will generally track along a frontal boundary stalled to the south of the area across Arkansas into Tennessee. Dynamics with the system are supportive of organized thunderstorms late this afternoon and into the evening hours. However, the main limiting factor is surface-based instability, which is currently held at bay south of the stalled frontal boundary. Even 0-1 km MLCAPE struggles to reach much higher than 1000 J/kg across most of the area by 00Z, with the exception of far southeast Missouri and the southwest tip of western Kentucky near the Arkansas and Tennessee state lines. And looking at the SPC mesoanalysis page, DCAPE values of 200-500 J/kg are generally confined to southeast Missouri as well. As a result, the convective complexes currently over Missouri should continue to move southeastward along the instability gradient through the late afternoon and evening hours. The greatest threat for damaging wind will be across southeast Missouri into far western Kentucky, where instability will be greatest. Elsewhere, the main concern appears to be from large hail with steep mid level lapse rates greater than 8 C/km. Most of the severe threat should be over by mid evening, though the potential for thunder will linger well into the night. Any lingering shower activity should taper off from west to east late tonight and Tuesday morning as the low pressure center moves off to the east. Clearing will likely be very slow to occur on Tuesday, so much of the area may not warm as much as would otherwise be expected. After lows in the upper 50s to lower 60s tonight, highs on Tuesday are forecast to range from near 60 north to around 70 south. Lows should range from 40 to 45 across much of the area Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 224 PM CDT Mon May 4 2020 In the long term forecast period, strong blocking over the Gulf of Alaska will displace an upper-level trough of Arctic origins. This trough will become nearly stationary over Hudson Bay, placing the PAH FA under broad cyclonic flow in addition to bringing well-below normal temperatures. Disturbances embedded within this cyclonic flow will rotate southeast around the base of the trough and provide opportunities for light rain Wednesday and perhaps a more widespread, soaking rain Thursday into Friday. A weak, moisture-starved shortwave trough will pivot through the forecast area from the Upper Midwest Wednesday. The main impact will be an increase in cloud cover, but isolated light rain showers are possible as well. A better chance of precipitation arrives Thursday into Friday, as the shortwave ejecting from the Upper Midwest phases with a subtropical jet impulse. Surface low pressure will develop over the southern Plains and traverse roughly parallel to the Ohio River. With a better moisture source and more impressive dynamics, rainfall looks to be more widespread in coverage, with QPF amounts of 0.25 to 0.50 of an inch. At this time, CAPE of any variety looks to be minuscule, so am not currently expecting thunder. Surface high pressure settles over the region for the weekend, setting up the potential for near record lows and a non-zero risk of rare late season patchy frost Saturday morning and perhaps again Sunday morning. At this time, the NBM initialization yields morning lows of 36-40 degrees and 38-42 degrees on Saturday and Sunday mornings, respectively. Depending on wind and cloud cover, the potential for frost could rise or fall at this range. High temperatures Wednesday will range from the upper 50s in the EVV Tri- State to upper 60s in the MO Bootheel. After a brief warmup into the 60s Thursday, highs the remainder of the forecast period will range from the upper 50s to middle 60s, respectively from north to south. These values will be about 10-15 degrees below normal. && .AVIATION... Issued at 1249 PM CDT Mon May 4 2020 While VFR conditions will start the afternoon, a transition to MVFR ceilings is anticipated by late afternoon and especially this evening as low pressure approaches from the Plains. Periods of showers and scattered thunderstorms will spread across the region from the west late this afternoon and into the evening hours. Thunder should become much more sparse by late evening and overnight as scattered showers persist, accompanied by low end MVFR and IFR ceilings in some cases. Ceilings should gradually improve back to MVFR through Tuesday morning as lingering showers taper off. East winds around 10 knots today will become northwest 10 to 15 knots on Tuesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...DWS AVIATION...RJP
Hazardous weather outlook, May 4, 3:43 PM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 343 PM CDT Mon May 4 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-052045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 343 PM CDT Mon May 4 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible this afternoon through tonight. A few of these may become severe later this afternoon and evening, particularly across portions of southeast Missouri, extreme southwest Illinois and western Kentucky. Large hail, locally damaging wind gusts and heavy rainfall will be the primary severe weather hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been requested this afternoon and early tonight, generally southwest of a line extending from Marble Hill, MO to Murray, Kentucky due to an ongoing Severe Thunderstorm Watch effective from 3 PM CDT until 10 PM CDT.
In the hours before
Special weather statement, May 4, 3:49 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
349 PM CDT Mon May 4 2020
MOZ108-109-042130-
Butler MO-Ripley MO-
349 PM CDT Mon May 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY AND BUTLER
COUNTIES UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Budapest to near Doniphan. Movement was
southeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Poplar Bluff, Naylor, Neelyville, Qulin, Harviell, Milltown and
Fairdealing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.
LAT...LON 3650 9069 3681 9063 3676 9018 3671 9015
3670 9015 3669 9014 3668 9015 3666 9014
3666 9015 3664 9014 3662 9015 3660 9018
3655 9018 3654 9021 3653 9021 3652 9022
3650 9022
TIME...MOT...LOC 2048Z 297DEG 39KT 3674 9068 3654 9081
RJPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:13 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 47 min |
| May 4, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 61 min |
| May 4, 3:49 PM CDT | Special Weather Statement | PAH | Butler | 41 min |
| May 4, 3:55 PM CDT | Severe Thunderstorm Warning | PAH | Carter, Ripley | 50 min |
| May 4, 4:29 PM CDT | Special Weather Statement | PAH | New Madrid | 46 min |
| May 4, 4:33 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Ripley, Stoddard, Wayne | 42 min |
| May 4, 4:34 PM CDT | Areal Flood Advisory | PAH | Butler, Wayne | 3 hr |
| May 4, 5:34 PM CDT | Areal Flood Advisory | PAH | New Madrid, Stoddard | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.